Alert archive / Hawaii / High Surf Advisories in 2019
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Mar 19, 2019, 3:55 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2019, 3:55 AM HST (13:55 UTC)
- Expired
- Mar 19, 2019, 3:09 PM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
698 WHHW40 PHFO 191355 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 355 AM HST Tue Mar 19 2019 ...HIGH SURF ADVISORY IN EFFECT FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF WARNING IS CANCELLED FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND THE BIG ISLAND... ...HIGH SURF ADVISORY IS CANCELLED FOR WEST FACING SHORES OF THE BIG ISLAND... .The current large northwest swell will slowly decline today, with surf dropping below advisory levels along north and west facing shores of all islands by this evening. A new northwest swell will be hot on the heels of this fading swell however, with advisory level surf expected to return to most north and west facing shores of the smaller islands Wednesday. HIZ001>003-006>008-012-013-017-019-020-200400- /O.CAN.PHFO.SU.W.0008.000000T0000Z-190319T1600Z/ /O.NEW.PHFO.SU.Y.0021.190319T1355Z-190320T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 355 AM HST Tue Mar 19 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST this evening. The High Surf Warning has been cancelled for north and west facing shores of Niihau, Kauai, Oahu, Molokai and north facing shores of Maui. * SURF...12 to 16 feet along north and west facing shores of Niihau and Kauai, and along north facing shores of Oahu, Molokai, and Maui. 8 to 12 feet along west facing shores of Oahu and Molokai. * TIMING...Through 6 PM HST this evening. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Know your limits and seek ocean recreation areas best suited for your abilities. && $$ HIZ025-191500- /O.CAN.PHFO.SU.W.0008.000000T0000Z-190319T1600Z/ Big Island North and East- 355 AM HST Tue Mar 19 2019 ...HIGH SURF WARNING IS CANCELLED... Surf has dropped below warning and advisory levels along north facing shores of the Big Island, therefore the National Weather Service in Honolulu has cancelled the High Surf Warning. $$ HIZ023-191500- /O.CAN.PHFO.SU.Y.0020.000000T0000Z-190319T1600Z/ Kona- 355 AM HST Tue Mar 19 2019 ...HIGH SURF ADVISORY IS CANCELLED... Surf has dropped below advisory levels along west facing shores of the Big Island, therefore the National Weather Service in Honolulu has cancelled the High Surf Advisory. $$
2 follow-up statements
300 WHHW40 PHFO 191943 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 943 AM HST Tue Mar 19 2019 ...HIGH SURF ADVISORY IN EFFECT FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .The current large northwest swell will slowly decline today, with surf dropping below advisory levels along north and west facing shores of all islands by this evening. A new northwest swell will be hot on the heels of this fading swell however, with advisory level surf expected to return to most north and west facing shores of the smaller islands Wednesday. HIZ001>003-006>008-012-013-017-019-020-200400- /O.CON.PHFO.SU.Y.0021.000000T0000Z-190320T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 943 AM HST Tue Mar 19 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...12 to 16 feet along north and west facing shores of Niihau and Kauai, and along north facing shores of Oahu, Molokai, and Maui. 8 to 12 feet along west facing shores of Oahu and Molokai. * TIMING...Through 6 PM HST this evening. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice given by ocean safety officials and exercise caution. Know your limits and seek ocean recreation areas best suited for your abilities. && $$
945 WHHW40 PHFO 200109 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 309 PM HST Tue Mar 19 2019 HIZ001>003-006>008-012-013-017-019-020-200215- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-190320T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward- Maui Windward West-Maui Central Valley-Windward Haleakala- 309 PM HST Tue Mar 19 2019 ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the High Surf Advisory. Surf has diminished below the advisory threshold. Another large northwest swell building on Wednesday will likely bring the return of advisory level surf along exposed north and west facing shores. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 18, 8:33 PM HST, 7 hours 22 minutes earlier.
Area forecast discussion, Mar 18, 8:33 PM HST, 7 hours 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 833 PM HST Mon Mar 18 2019 .SYNOPSIS... A high pressure system will drift eastward just north of the Hawaiian Islands, keeping moderate trade winds in the forecast through Tuesday. Dry stable air aloft will limit shower activity. On Wednesday, a cold front approaching the islands from the north will weaken the ridge and produce light winds. High pressure will build back in over the region from Thursday onward with a cold front bringing clouds and showers to the islands on Saturday and Sunday. Stronger trade winds are expected to arrive with the frontal passage. && .DISCUSSION... Satellite imagery this evening shows stable stratocumulus clouds across the region with some clouds banking upstream of each island. A high confidence for fair weather remains in the local area forecast through Friday. A surface high will drift eastward across the Central Pacific basin tonight with moderate trade winds continuing through Tuesday. By Wednesday, the surface high moves into the East Pacific and a broad trough with associated cold front will move into the Central Pacific. This trough will weaken the ridge north of the islands producing a light wind regime on Wednesday with modified sea breezes developing over leeward sections of each island. Large scale subsidence under the upper level subtropical ridge will keep a stable layer aloft (trade wind inversion) capping vertical cloud development to around 6000 feet. Shower activity will therefore remain isolated through Wednesday. A stronger surface high will move eastward into the Central Pacific on Thursday, heralding a return to northeast trade winds with just a slight increase in windward shower activity. A weak cold front will drift into the islands from the north reaching Kauai on Saturday morning. Expect clouds and showers to spread southeastward across the rest of the state through the weekend. Model trends from both the American (GFS) and European (ECMWF) over the last 24 hours are showing a weaker and slower moving frontal boundary. Cloud heights on model cross sections are now ranging between 8000 and 10000 feet, roughly 2000 feet lower than previous operational model runs. However, surface trade winds remain strong which will tend to focus clouds and showers over windward and mountain areas of each island through the weekend. Dry stable air aloft will move in behind the front and breezy trade winds will stay in the forecast through the first half of next week. Expect more typical isolated to scattered windward and mauka showers through the middle of next week with the higher trends in this range forecast during the overnight and early morning hours. && .AVIATION... Tonight, surface high pressure north of the region will bring light to moderate east northeast flow, veering to easterly by mid-day Tuesday. Limited shallow moisture may allow for -SHRA along the windward coasts and slopes. Otherwise, VFR conditions and partly cloudy skies prevail. No AIRMETS are current in effect. && .MARINE... Moderate to locally strong trades will continue tonight, then ease Tuesday through Wednesday as a front passes by well to the north of the islands. A Small Craft Advisory (SCA) remains in effect for all waters through tonight, and this will likely need to be extended through Tuesday for portions of the marine area due to elevated seas associated with the current large northwest swell, with all areas forecast to drop below SCA levels by Tuesday night. The trades will begin to re-strengthen Wednesday night as a new high builds northwest of the state, reaching moderate to strong speeds once again Thursday through the weekend. Surf along north and west facing shores continues to steadily decline this evening, but the latest buoy observations continue to support warning level surf along north and west facing shores. As a result, the High Surf Warning (HSW) remains in effect for most north and west facing shores and High Surf Advisory (HSA) remains in effect for west facing shores of the Big Island through tonight. Buoys 51001 and 51101 northwest of the state continue to show a steady decline in swell and should translate to surf dropping below warning levels from northwest to southeast down the island chain later tonight. The active pattern across the northern Pacific will continue through the week with overlapping long-period northwest swells expected Wednesday, Friday, and Sunday. The northwest swell Wednesday and Wednesday night will be the largest of the three, which could drive the surf close to warning levels around its peak. Otherwise, the series of swells is expected to keep surf near or at advisory levels along north and west facing shores Wednesday through Saturday. Surf along east facing shores will remain small through midweek, then rise Friday into the weekend as strong trades return locally and upstream. Surf along south facing shores will remain small through the week with mainly background southerly pulses moving through. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Tuesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. High Surf Advisory until 6 AM HST Tuesday for Kona. Small Craft Advisory until 6 AM HST Tuesday for all Hawaiian waters- && DISCUSSION...Bohlin AVIATION...JT MARINE...Jelsema
Nearby
High Surf Advisories in Hawaii, 2019Every high surf advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.